Greetings from the Christchurch hospital, where I’ve been loitering since Valentine’s Day when I had A LEGITIMATE FREAKING HEART ATTACK.
You see, when I think I’m in control and getting my life planned out and organized, the universe has a way of reminding me that I’m a pawn and that sometimes shit.just.happens.
Why me? Why is it always me? The universe, I’m going to need you to stick to the plan. Five days in the hospital for a heart issue is not part of my project! Get it together.
As you can see, I’m totally fine now, but please read on.
Friday morning, I was on my laptop sipping coffee, getting ready to start my day, when a feeling of total dread washed over me, building into the most intense crushing pain across my chest, neck, and shoulders down my arms and even into my jaw. The discomfort was immense and all-consuming.
I couldn’t breathe, eventually collapsing on the floor sobbing, gagging and heaving from the sheer pain of it all. Clutching my armpits and curled up in a ball, I thought to myself, oh my god, I’m dying. But out loud, I said to my partner Giulio, “I’m fine. I’ll be fine, just go to work!”
Luckily, he ignored me and dragged me to the hospital, where I was poked, scanned, prodded, wired up, and poked some more. Not after he first said, “babe, you shouldn’t have eaten that whole pint of Ben and Jerry’s last night,” before he realized the severity of what was happening.
Obviously, I will never let him forget that.
And here we are. I’m 31 years old with no history of heart issues in my family. I don’t tick any of the boxes around risk factors for heart attacks or heart problems minus the occasional B&J binge and a whole heap of stress.
On paper, I’m perfectly healthy. And yet, at 31 years old, I find myself bed-bound in ugly standard-issue hospital pajamas in the cardio ward surrounded by people twice my age.
I had suffered a mild heart attack. The culprit? My migraine medication, Sumatriptan (Imitrex).
Hands up if you had no idea this was a possible side effect of the most common migraine medicine?! Me neither!
All the doctors knew about this but had never seen it before.
My simple understanding is that migraines cause blood vessels in the brain to expand and inflame, and Sumatriptan is very useful in shrinking those blood vessels back down, causing the headache to stop. It certainly worked for me up until now.
However, it can also cause the blood vessels everywhere else to reduce down, including around your heart. The blood vessels shrank, cutting off the blood supply to my heart. This essentially causes it to spasm or cramp, technically a heart attack, though a minor one.
It’s not the kind of heart attack that you think of around blood clots or blockages. They know this because the enzymes in my blood were high and abnormal, indicating a heart attack, though a tiny one compared to my bedfellows in the cardio ward. It’s also why I felt fine the day after. Luckily I have no lasting damage or should have problems with my heart in the future – fingers crossed.
Five days later, I’m still in the hospital waiting for test results, and things are looking positive. Physically I feel pretty good, just exhausted with a damn lingering migraine that I can’t medicate for. The good news is that my heart and my brain look fine. I should be all good moving forward, trialing a new migraine medication that isn’t a triptan.
Emotionally is a different story. While my discharge papers are almost ready, my mental state feels bruised and fragile.
A deep part of me still feels like shit. Like in some way, this was my fault, especially after my burnouts of the past two years. If I eat cleaner, exercise more, manage my stress better, be more Instagram-Healthy, and even emotionally stronger, then this wouldn’t have happened.
I’m too young; I’m not supposed to be here.
I felt really really depressed in the hospital for a variety of reasons, the main one being that hospitals are fucking depressing.
Being on the public health system in New Zealand (in my new experience) is that if you aren’t dying, then you have to wait for your turn in the hospital. This makes sense, except I’m guessing that the public hospitals in most places are overworked and understaffed. Because I went in on the weekend, I was doomed to wait around for days with no answers; it was so frustrating. It didn’t help that I still had a migraine, no answers, and didn’t see the same nurse or doctor twice, and everyone I did see gave me a different answer.
I spent six hours in the ER on Friday night waiting for admission to the cardio ward, literally surrounded by people escorted by police and chained to their beds. It was a horror. Not Christchurch’s finest.
Combined with the fact that I just moved to Christchurch meant I didn’t know anyone here well enough with only my partner Giulio by my side meant I felt very lonely.
Twice I freaked out badly and looking back, I’m ashamed at how emotional I got. I went home on Saturday night against the advice of the doctors because I couldn’t stand to wait two more days in there for tests with no communication.
Upon reflection, I wish I hadn’t gotten so upset but at the time or was so impatient. I suppose situations like this don’t bring out the best in people, and even now, I fight against my desire to appear perfect to everyone all the time. Sigh.
It’s disheartening (pun intended) to be in the hospital for something that shouldn’t happen to people like me. I can’t even begin to wrap my head around it all. The girl whose heart literally broke on Valentine’s Day – oh the irony!
All I can say is that it was a massive wake up call for me to get as healthy as possible and really put my life back to order after a very stressful couple of years. And also to take drug side effects seriously.
Have you ever experienced something similar? How should I cope with something so surprising? Any advice for migraines and stress reduction? Share!
38 Comments on “My Valentine’s Day heart attack”
Well, you’ve got a Valentine’s Day hospital sister in me…. I ended up contracting a weird, possibly travel related virus that damaged my heart permanently. Once my heart stabilized in the hospital, all the emotions came flooding in – anxiety, fear, depression. I knew my life would change. I love to travel and still don’t know what I can’t and cannot do in that area. However, now a few weeks have passed, and the best advice I was given was “focus on the things you have and not what you have lost”. And frankly, in view of world events, I’m still here and with my family, and while I feel completely blindsided by the diagnosis, I don’t feel alone. I hope these words help a little, and go enjoy the “small” things in life – the beauty of nature, friends, family and love. Wishing you the best!
Wow I take IMIGRAN and sometimes get a fast heart rate after taking it. Scary AF. What are they recommending you take now? As IMIGRAN changed my life – but it looks like it can also take it away! I recently found out U shouldn’t have it with EFFEXOR which I’m on for anxiety! I found this in my own research! Doctors didn’t tell me nor chemist! U can get “seratonin sndrome” – which can cause a heart arrythmia& worst case scenario heart attack/death! I feel I can’t have quality of life without the IMIGRAN OR EFFEXOR ?
Thanks for sharing yr story I will use imigran sparingly! ?Maybe yr case is extremely rare?
I think it is rare but it did happen! Worth looking into!
You should definitely talk to your doctor!
[…] ‘A feeling of total dread washed over me, building into the most intense crushing pain across my chest, neck, and shoulders down my arms and even into my jaw. The discomfort was immense and all-consuming,’ Ms Carlson wrote on her blog. […]
So glad you’re otherwise healthy and that there (hopefully) won’t be any lasting effects. I can only imagine how scary that was! Sending happy thoughts from the other side of the ocean xx
Hey, I too had a heart attack after taking Imigran after having bad migraine.
Dr couldn’t work out why I had Heart Attack. I was fit and no high blood pressure or cholesterol or sugar.
I do agree they have changed my life with taking migraine away.
I was only told not to drive as they make you drowsy . The makers of these tabs need to be made accountable.